Texas, 2020

Drought in Texas, December 1 to 16, 2020

December 1 to 16, 2020 · NWS SHV · 2 events in 2 counties and zones

Severe (D2) drought conditions continued across the western half of Angelina County as well as Southwestern Nacogdoches County in Deep East Texas to start the month of December, given the much below normal rainfall and above normal temperatures observed across these areas since late September. Periods of much needed rain did fall across this area during the final week of November, with…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions continued across the western half of Angelina County as well as Southwestern Nacogdoches County in Deep East Texas to start the month of December, given the much below normal rainfall and above normal temperatures observed across these areas since late September. Periods of much needed rain did fall across this area during the final week of November, with additional rainfall amounts of two to in excess of three inches falling through mid-December ahead of a couple of cold fronts. These rains were enough to recharge the soils and result in adequate runoff such that drought conditions improved to Moderate (D1) by the December 17th issuance of the U.S. Drought Monitor. Additional drought improvements were observed throughout the remainder of December with additional rainfall, as widespread monthly totals of six to in excess of eight inches fell across all of Deep East Texas. Drought conditions were completely eliminated by the start of 2021 with widespread heavy rains that fell on December 30th-31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 30, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Nov 30, 10:43 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1043 PM CST Mon Nov 30 2020

.AVIATION...

VFR conditions will prevail across the terminals throughout the
TAF period as high pressure passes south of the area overnight and
through the day. Skies will be clear through the period with
light northwesterly winds less than 5kts overnight becoming
southerly at around 10kts by late morning. A few afternoon wind
gusts to 20kts will be possible at Tyler and Longview.
/04-Woodrum/

&&

.PREV DISCUSSION... /issued 832 PM CST Mon Nov 30 2020/

UPDATE...

The latest mid-level analysis indicates a deep 500mb trough
extending from the Great Lakes southward across the Tennessee
Valley. The local area is in a northwesterly mid-level flow behind
the trough. At the surface, a 1028mb high is centered across South
Texas with this broad area of high pressure extending
northeastward into the area. Skies are clear across the area and
as winds begin to diminish, radiational cooling is taking place
with temperatures already dropping into the lower to mid 30s
across much of the area this evening.

Overnight, the mid-level trough will continue to push east of the
area while the surface high pushes eastward across southern
Louisiana by dawn. With clear skies and the high allowing for
winds to go near calm, strong radiational cooling can be expected
overnight. Dew points across the area are range from the upper
teens to lower 30s and this is a good indicator that most of the
area will see the coldest night of the season thus far with
temperatures dropping below freezing with a widespread frost
areawide.

After monitoring recent temperature and model trends, low
temperatures tonight are a Canadian/NAM/NBM blend. Thus, the
lows were adjusted down as much as 2-3 degrees across the area
tonight. Lows will range from the lower 20s in southeastern
Oklahoma and southwestern Arkansas to the mid 20s in east Texas,
central Louisiana, and northwestern Louisiana. With the sub-
freezing temperatures remaining in the forecast, a Freeze Warning
is in effect until the mid-morning hours on Tuesday. /04-Woodrum/

PREV DISCUSSION... /issued 246 PM CST Mon Nov 30 2020/

SHORT TERM.../Tonight through Tuesday Night/

A Freeze warning has been issued almost area-wide tonight, as it
appears as if the entire Four-States region will fall below
freezing during the overnight hours. These frigid temperatures
are due in part to the strong cold air advection we're
experiencing behind the front, but they will be especially
influenced tonight by radiational cooling. McCurtain Co has been
left out of the freeze warning, as they have already frozen twice
in the past few weeks, and no longer need to be included in future
freeze warnings. The rest of the short-term temperature wise will
still be influenced by the lingering cold air advection. High
temperatures tomorrow will be in the mid-50s, with lows tomorrow
night in the low-30s to low-40s. Still below average for this time
of the year.

By tomorrow, the 500mb flow regime will kick winds back to the
S/SW, as brief and weak upper level ridging builds in overhead.
This flow will allow for quick moisture return into the region
ahead of the next weather producing system into the long-term. As
such, look for rain chances to increase in our western zones (E.
Texas) the last six hours or so of this short-term forecast, and
greatly increase the first few periods of the long-term.

/44/

LONG TERM.../Wednesday through Monday/

A double barrel upper low pressure area extending from the Rockies
into Wrn OK Wednesday morning, will begin to pivot more W-E from
just W of the Four Corners Region into NCntrl OK Wednesday night,
with the lead shortwave trough associated with the OK closed low
expected to amplify a 40-50kt Srly LLJ which will feed ample Gulf
moisture N into the region. Strong large scale forcing ahead of this
trough will result in deepening convection over E TX/SE OK Wednesday
morning, which will quickly expand E across the remainder of the
region during the day. The deep dry air in place this
afternoon/tonight as well as much of the day Tuesday will quickly
saturate from the top down with the onset of the convection
Wednesday morning, with the moisture tongue quickly spreading ENE
across the region and thus supporting good QPF across the area. The
NBM has initialized too low with pops Wednesday, and have trended
higher with categorical pops areawide, more in line with the MOS
Pops currently advertised. This should be a good soaking rain for
the region, especially as much of E TX/extreme NW LA/SW AR are
depicted as D1 (Moderate Drought) given the significant topsoil
dryness noted on the 30/60/ and in some areas, 90 day timescales,
and was largely missed with the heavier weekend rains. The progs
also suggest steep elevated lapse rates (7-8+C/km) associated with
the cold core trough as it ejects NE through the area, and thus have
added isolated thunder to the forecast especially for the Wrn half
of the region.

Deep lyr dry slotting will quickly undercut the trough from W to E
Wednesday afternoon, thus diminishing the deeper convection by late
in the day, as the lead closed low drifts NE through NE OK into the
Ozarks by Thursday morning. Colder and drier air associated with a
cold front is progged to advance E across the region late Wednesday
afternoon through Wednesday night, which could focus areas of
-RA/-DZ near and ahead of the bndry before diminishing late. Also
can't rule out a -RA/-SN mix particularly across the higher terrain
of SE OK/adjacent SW AR given the favorable colder air wedge noted
with the partial thicknesses to the S of the NE OK closed low,
although deep lyr moisture will remain quite limited with forcing
weak. In addition, temps are expected to remain just above freezing
over these areas such that no snow/ice accumulation is expected.

What's left of any lingering -RA/-DZ Thursday morning should
diminish by midday as the closed low slides off to the NE into the
Mid MS Valley, allowing for a secondary front to slide SE through
the area Thursday night/Friday morning. This next front should
reinforce the cooler/drier air already in place, with the post-
frontal stratocu and accompanying elevated moisture along the upper
trough axis gradually clearing the area Friday night allowing for
near/sub-freezing temps to return. A warming trend is on tap for the
weekend though beneath stronger insolation, with a light WNW wind
maintaining the dry air mass in place. Stronger sfc ridging is
progged to build SE into the Srn Plains/Lower MS Valley Sunday night
and Monday, maintaining the seasonal and dry conditions in place
through at least midweek next week, and possibly beyond.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  27  57  39  51 /   0   0  10  90
MLU  27  55  32  55 /   0   0   0  80
DEQ  21  56  34  46 /   0   0  10  90
TXK  25  55  37  47 /   0   0  10  90
ELD  25  55  32  51 /   0   0   0  90
TYR  28  57  43  53 /   0   0  20  80
GGG  26  58  40  53 /   0   0  20  90
LFK  26  60  43  57 /   0   0  20  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Freeze Warning until 9 AM CST Tuesday for ARZ050-051-059>061-
     070>073.

LA...Freeze Warning until 9 AM CST Tuesday for LAZ001>006-010>014-
     017>022.

OK...None.
TX...Freeze Warning until 9 AM CST Tuesday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

04/15/44
Hazardous weather outlook, Nov 30, 10:32 AM CST, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1032 AM CST Mon Nov 30 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1032 AM CST Mon Nov 30 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

The first freeze of the fall season is expected areawide tonight,
with temperatures falling into the mid and upper 20s. Thus,
precautions should be taken to protect vegetation and exposed
water pipes from this long duration freeze.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers and possibly a few embedded thunderstorms will develop and
spread east across the region Wednesday, ahead of a strong upper
level storm system that will swing through the Southern Plains and
Lower Mississippi Valley. These showers and embedded thunderstorms
will exit the region by Wednesday evening. However, no hazardous
weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Angelina

When
December 1, 12:00 AM CST to December 16, 11:59 PM CST
Where
Angelina forecast zone
Reported by
Drought Monitor
Coordinates
31.255, -94.612 (the zone’s center; the record gives no point)

Drought, Nacogdoches

When
December 1, 12:00 AM CST to December 16, 11:59 PM CST
Where
Nacogdoches forecast zone
Reported by
Drought Monitor
Coordinates
31.616, -94.616 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929074, 929075.